A 45-year-old woman with epilepsy was admitted to the hospital because of 3 generalized seizures, nausea, and vomiting. Periods of full recovery of consciousness between seizures were observed. She was medicated with phenytoin sodium and phenobarbital sodium. Blood analysis revealed high serum levels of phenytoin (30.6 μg/mL [121.2 μmol/L] [reference range, 10-20 μg/mL (39.6-79.2 μmol/L)]). Therefore, phenytoin treatment was suspended, and valproate sodium was administered intravenously (1600 mg during 24 hours). In 24 hours, the patient became increasingly somnolent and comatose. A computed tomographic scan was unremarkable. Blood examination results revealed elevated ammonia levels (817 μg/dL [479.6 μmol/L] [reference range, 19-87 μg/dL (11.2-51.1 μmol/L)]) and subtherapeutic levels of valproate (44 μg/mL [therapeutic range, 50-100 μg/dL]). After valproate discontinuation, supportive care, and artificial ventilation, she gradually recovered. The patient was discharged from the intensive care unit with episodic memory impairment 2 days after onset of coma. An electroencephalogram performed at that time was normal. Magnetic resonance imaging performed 10 days after the onset of coma (Figure 1) disclosed high signal intensity in the insular cortex and hippocampus on diffusion-weighted imaging. The involvement pattern was bilaterally symmetric. On hospital discharge, verbal recall and spatial memory remained reduced. The neurological examination was otherwise unremarkable, and ammonia levels (87 μg/dL [51.1 μmol/L]) were normal. Within 1 month, she experienced gradual recovery, mainly of spatial memory, and remained seizure free with phenytoin therapy. Follow-up magnetic resonance images (Figure 2) and ammonia levels were normal.
Soares-Fernandes JP, Machado Á, Ribeiro M, Ferreira C, Figueiredo J, Rocha JF. Hippocampal Involvement in Valproate-Induced Acute Hyperammonemic Encephalopathy. Arch Neurol. 2006;63(8):1202–1203. doi:10.1001/archneur.63.8.1202